Diarrhoea, vomiting and ACE inhibitors: an important cause of acute renal failure

C. Stirling, J. Houston, S. Robertson, J. Boyle, A. Allan, John David Norrie, C. G. Isles

    Research output: Contribution to journalArticle

    31 Citations (Scopus)

    Abstract

    The occurrence of severe acute renal failure in 3 patients who developed diarrhoea while taking angiotensin converting enzyme (ACE) inhibitors led us to undertake a retrospective cohort survey to determine the frequency with which diarrhoea and vomiting are associated with acute renal failure in patients taking this class of drug. Serum creatinine was measured as part of the diagnostic workup of 2398 consecutive admissions to an acute medical receiving unit in a district general hospital. Outcome measures were the presence of diarrhoea and/or vomiting, and whether taking an ACE inhibitor, NSAID or diuretic at the time of admission, also previous, initial and follow up serum creatinine concentrations. Peak serum creatinine in the 3 cases was 1159, 989 and 765 mumol/l. None of the 3 required dialysis and all recovered renal function completely after receiving large volumes of intravenous fluid. In the cohort study, 89 of 2398 (3.7%) admissions had serum creatinine greater than or equal to200 mumol/l. Nine were regular dialysis patients. Of the remaining patients, 30 (37.5%) were taking an ACE inhibitor. Six of 30 (20%) gave a history of diarrhoea and/or vomiting. Median creatinine concentration in this group was 135 (range 111-209) mumol/l before admission, 292 (216-724) mumol/l when first seen in hospital, and 134 (94-219) mumol/l following the withdrawal of drug therapy and fluid replacement. In conclusion, volume depletion causing acute renal failure in patients taking ACE inhibitors is not uncommon. Such patients and their general practitioners should be aware that reversible renal impairment may occur during intercurrent illnesses, particularly if characterised by diarrhoea and/or vomiting.

    Original languageEnglish
    Pages (from-to)419-423
    Number of pages4
    JournalJournal of Human Hypertension
    Volume17
    DOIs
    Publication statusPublished - 2003

    Keywords

    • acute renal failure
    • ACE inhibitors
    • diarrhoea
    • vomiting
    • CONVERTING-ENZYME-INHIBITOR
    • LEFT-VENTRICULAR DYSFUNCTION
    • HEART-FAILURE
    • THERAPY
    • DISEASE

    Cite this

    Stirling, C., Houston, J., Robertson, S., Boyle, J., Allan, A., Norrie, J. D., & Isles, C. G. (2003). Diarrhoea, vomiting and ACE inhibitors: an important cause of acute renal failure. Journal of Human Hypertension, 17, 419-423. https://doi.org/10.1038/sj.jhh.1001571